Valium Addiction Signs

Marcelina Hardy, MSEd, BCC
Reviewed by Terri Forehand RN
Prolonged Valium use can lead to addiction.

Benzodiazepines are a class of drugs that help people decrease anxiety, nervousness and sleeplessness. These types of drugs are tranquilizers and affect the central nervous system. They have anxiolytic, anticonvulsant, sedative, amnestic and muscle relaxing properties. Valium is a benzodiazepine that can also be found under the names T-Quil, Valrelease and Diazepam.

What Causes Valium Addiction

Valium is not a highly addictive drug but with prolonged use, some people do report a physical as well as a psychological dependency. Approximately 50 percent of people who are on this medication for six months or more show Valium addiction signs.

The major cause of addiction lies in the fact that the drug causes the body to build up a tolerance. This means that after some time your body will not react as it used to when you first started. You won't feel the same calmness and anxiety reducing effects unless you increase the dosage. However, once you increase the dose, it's only a matter of time before you will need to increase it again because your body will become tolerant once more.

Another reason why some people become addicted to Valium is because of the effects they feel, especially people who have an addictive personality or prior addiction to substances. If someone is feeling on edge, upset over a situation or expeeriencing an overwhelming feeling of anxiety, he or she can feel much more in control of feelings with this medication. The positive results a person feels makes him or her want to use it more often. This leads to increased dosages over time and ultimately to an addiction.

Signs of Addiction

Many studies show people should only be on this medication for two to four weeks to reduce the possibility of becoming addicted. For people that continue usage after a month or more, they may start feeling negative side effects, such as:

  • Lack of coordination
  • Fatigue or drowsiness
  • Decrease in memory
  • Blunt emotions
  • Confusion
  • Depression
  • Anxiety
  • Irritability
  • Difficulty in focusing
  • Aches, pains and other physical ailments

Withdrawal Symptoms

It is best not to completely stop Valium or other benzodiazepines because after long-term use many people suffer from withdrawal symptoms. These withdrawal symptoms can make life unpleasant for you and make you want to go back to using the drug. Consult with your doctor about discontinuing your medication no matter how long you have been taking it. Your doctor will be able to give you a schedule on how to wean yourself off. This means you will take a decreased dose each day until you can completely stop taking the medication.

If you choose to stop taking Valium without tapering off. you may suffer from the following symptoms:

  • Psychosis
  • Insomnia
  • Diaphoresis (sweating)
  • High blood pressure
  • Tremors
  • Hyper-anxiety
  • Vomiting
  • Cramps
  • Irritability
  • Depression
  • Seizures
  • Diarrhea
  • Increase in heart rate
  • Tingling in extremities
  • Loss of appetite and weight
  • Stomach problems
  • Vision problems

Getting Help for Yourself or a Loved One

Withdrawal from Valium can be serious and if not monitored properly could lead to death. It is important if you or your loved one is thinking about stopping the drug that it be closely monitored by a medical professional. If you or loved one has tried to stop before without success, there are substance abuse treatment centers available for this type of drug abuse. Many times, people need support to overcome the psychological as well as the physical withdrawal symptoms that occur with a Valium addiction. It can be frightening to stop a medication that has made you feel so good for so long, but then has made you feel ill yet unable to discontinue. The first step in overcoming your addiction is seeking help from your doctor or a substance abuse counseling center.

Valium Addiction Signs